Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- Sample Centers of Excellence Applications
- ACOG Documents
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Neuraxial Morphine Consensus Statement for Membership Review
- SOAP's Learning Modules
- ASA Corner
- 2018 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Search our Patient Safety Archive
- Ask SOAP a Question
- Our Bylaws
- Previous Meeting Archives
- Newsletter Archives
- Newsletter Clinical Articles
- Annual Meeting Publications
- CMS Guidelines
- Clinician Education
- And more…
Misoprostol-induced anaphylaxis during labor: A dire dilemma in patient management
Abstract Number: S-37
Abstract Type: Case Report/Case Series
Introduction: Anaphylaxis poses significant risk for the parturient, particularly due to opposing considerations for mother and baby. Although peripartum anaphylaxis is sparsely reported, misoprostol has never been an implicated agent, and is of significant concern for the obstetric anesthesiologist.
Case Report: A 21 y/o G1P0 female presented at 41 1/7 weeks for post-dates IOL. PMH was negative and she had no allergies. She was 5’2”, 65kg, with a Mallampati class II airway.
After initial triage, our patient was given misoprostol 50 mcg buccally. Twenty minutes later, she had a severe cutaneous reaction that spread from her trunk to her back and all four extremities. Diphenhydramine 25mg IV was administered, with no improvement. She began to complain of peri-oral tingling and shortness of breath and was noted to have swelling of both lips, and faint bilateral wheezing. Diphenhydramine 25mg IV was again administered, a bolus of IV fluids started, and supplemental oxygen by face mask was initiated. Vital signs and fetal monitoring initially remained stable, then her BP began to fall. Epinephrine 1:1000 0.3mg IM, and hydrocortisone 100mg IV were administered. Subsequently, her heart rate increased to 160-170 bpm, the uterus became hypertonic, and persistent fetal decelerations were noted.
A stat caesarean section(C/S) under GA was initiated. Our patient was emergently taken to the OR and GA was induced with etomidate 40mg IV and succinylcholine 100mg IV. Upon DL, airway swelling was noted, but tracheal intubation was successful with a 6.5 ETT. Incision was made and the baby delivered within two minutes of induction with APGARS of 7 and 9. The patient remained intubated post operatively for ongoing facial and suspected continuing airway edema. She was successfully extubated on POD #1, and discharged home with her baby three days later.
Discussion: We report a novel case of anaphylaxis secondary to induction of labor with misoprostol. Reports have found antibiotics and latex as common allergens, but Misoprostol has never before been implicated. It has, in fact, been shown to have a protective role in other allergic reactions.(1,2) Prompt recognition of anaphylaxis in the parturient is vital, as serious neurological sequeleae and death can occur in up to half of neonates.(3) Although previously held beliefs that epinephrine decreases uteroplacental blood flow have delayed administration, new practice guidelines advocate its use as a first line drug.(3,4) Epinephrine, titrated to severity and response, along with early C/S, have been shown beneficial to both mother and neonate.(3)
1.Takahashi A, Nakajima K, Ikeda M, et al. International Journal of Dermatology, 2011; 50 (2): 237–238.
2.Szmidt M, Wasiak W. J Investig Allergol Clin Immunol 1996; 6(2):121-5.
3.Hepner DL, Castells, M, Mouton-Faivrre, C, Dewachter, P. Anesth Analg 2013; 117(6): 1357-67.
4.Simons FER, Schatz M. J Allergy Clin Immunol 2012; 130 (7): 597-606.